The most common causes of hallucinations in the elderly are dementia, Alzheimer's disease, side effects of medications, and psychosis. A condition known as Charles Bonnet Syndrome can also cause hallucinations. Elderly patients who have had or are recovering from a stroke have been known to experience hallucinations as well.
When an elderly person is exhibiting symptoms of dementia, he can sometimes experience paranoia along with delusions and hallucinations that are either auditory or visual. A patient may believe that an object is in front of him, and so he believes he is "seeing" something that is non-existent, or hearing sounds and noises that do not exist. He may also smell things that are in his own mind.
When people with dementia have hallucinations, it is typically due to systematic changes that occur within areas of the brain. These changes that can contribute to delusions and hallucinations in the elderly patient generally occur within the frontal and temporal regions of the brain. Delusions differ from hallucinations, in that the patient doesn't necessarily see or hear things that aren't present, but he may have a distorted view of situations around him.
Auditory or visual hallucinations in the elderly can occur with a condition known as Charles Bonnet Syndrome (CBS). This condition typically manifests in older patients with hearing loss or deafness, or who have limited sight or total blindness. The patient may actually hear music, melodies, or other sounds that are non-existent. Patients with CBS may also see visions of animals or other designs and sights that do not exist. These hallucinations typically happen to patients who, at some prior period in life, had been able to see or hear.
Strokes or other trauma to the brain can be direct causes of hallucinations. Again, this type of injury would affect the temporal or frontal lobes. When injury to the brain affects these significant areas, ability to reason, as well as visual disturbances can occur.
Hallucinations in the elderly are not uncommon. If the patient is in an unfamiliar situation, hallucinations have been known to occur. In addition to the patient having visions of things that do not exist, he may also become delusional and imagine a situation or event that has not actually occurred.
What Medications Cause Hallucinations in the Elderly?
While certain medications are more likely than others to cause hallucinations in elderly populations, any drug with improper dosage or those taken without following dosing guidelines can cause hallucinations in anyone. It is imperative that dosing be monitored consistently to ensure proper treatment now and over time, as requirements may change. Food, water, and dosage time are also vital to appropriate medical treatment that reduces the chance of hallucinations.
Not All Hallucinations Linked to Medicines
The other essential note for identifying the medicinal causes is that hallucinations may already be present in patients that take medication. Identifying the types of hallucinations typically present, whether it be a result of psychiatric illness or non-psychiatric etiology, is vital to ensuring that no new hallucinations crop up as part of treatment or medicinal therapy.
Changes in Medicine Linked to Hallucinations
When hallucinations appear that were not there before or new variations of hallucinations occur in elderly patients, it is commonly linked to changes in medicine. The side effects of medication or the combination of one or more therapies in the body can produce potent outcomes that can cause hallucinations. Alternately, some medicines, such as narcotics or opiates, are known to cause hallucinations in all populations of patients, not just the elderly.
Withdrawal From Medicines Linked to Hallucinations
In addition to medicines, hallucinations are known to occur when a patient is removed from a medication. Medications must be carefully changed and, in most cases, systematically weaned from a patient's system to prevent life-altering effects from withdrawal, including hallucinations.
Various Medicines Linked to Hallucinations
Special care must be taken when prescribing any medications, especially those with the propensity to cause hallucinations when given in large doses. Pain medications and sedatives for chronic pain management are often guilty-as-charged for causing hallucinations when attempting to increase the quality of life and decrease chronic discomfort. Other drugs that are regularly linked to hallucinations include but are not limited to:
- Dopaminergic agents
- Proton pump inhibitors
- Anticholinergic drugs
Elderly-Specific Medicines Linked to Hallucinations
While there is a broad swath of medication that can cause hallucinations, a select few are linked to confusion, delusions, and potential hallucinations among elderly populations. Checking to see if commonly prescribed drugs fall into the class of anticholinergic drugs is essential for monitoring medicinal efficacy and safety.
The drugs are referred to as anticholinergic drugs and are known for their ability to block acetylcholine, which is imperative in memory and learning. Anticholinergic drugs are also known to cause the following symptoms:
Can Dehydration Cause Hallucinations in the Elderly?
Dehydration is often a symptom of incorrect medical treatment and nourishment. Improper prescriptions and dosages have side effects that can leave patients dehydrated for a significant number of reasons. In fact, for most medicines, dosage includes at least 8 ounces of water, if not water and food consumption to help metabolize the incoming medication. Without proper care, dehydration can also cause hallucinations in the elderly.
Symptoms of Dehydration
Dehydration is especially dangerous in older adults and elderly patients because as you age, the amount of water in your body naturally decreases. To keep your body aptly hydrated, you must take conscious measures to maintain balance. Patients’ medications might dehydrate and cause disastrous results even with regular water intake. Commonly reported symptoms that underscore dehydration diagnoses include:
- Sleepier than usual without cause
- Vomiting or diarrhea lasting longer than 24 hours
- Feeling agitated and disoriented
- Inability to keep fluids down
- Bloody or black stool
- Dry or sticky mouth
- Confusion or hallucinations
- Weakened legs and arms with painful extension
How To Deal With Hallucinations in the Elderly?
The best way to deal with hallucinations in elderly patients is with great care, humanity and empathy. While hallucinations may be nonsensical to those studying or treating them, they are genuine to the patients experiencing them and can be unsettling and confusing. In many cases, hallucinations are heartbreaking and terrifying all at once. To combat hallucinations, start with practical measures and move to personalized treatment and support for the patient.
Practical Measures To Deal With Hallucinations
Decreasing confusion by any amount in visual or audiological perception can help patients.
- Correct vision
- Correct hearing
- Clean glasses
- Adjust hearing aids
- Bright lighting
- Name tags
Personalized Treatments To Deal With Hallucinations
One person’s hallucinations may come from psychosis, while another may be suffering from hallucinations due to swapping medicines. Each treatment will be different.
- Grounding techniques
- Memory boards
- Pharmacological treatment
- Psychosocial strategies
- Environmental strategies